Minnesota, 2018Damaging Wind in Minnesota, May 27, 2018
May 27, 2018 · NWS FGF · 1 event in 1 county or zone
A strong thunderstorm over Hubbard County caused some damage west-southwest of Lake George.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm over Hubbard County caused some damage west-southwest of Lake George.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 27, 5:41 PM CST, 3 hours 9 minutes earlier.
Area forecast discussion, May 27, 5:41 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
641 PM CDT Sun May 27 2018
.UPDATE...
Issued at 640 PM CDT Sun May 27 2018
Minor changes to adjust for current sky cover/hourly trends in the
near term. Still monitoring frontal zone in our far south for
possible stronger storms where ML CAPE on mesoanalysis has
increase to 3000 J/KG range as previously expected. CAP is holding
however, so coverage would be limited and CAMs still not showing
a strong signal in this more favorable region of our CWA.
Radar/lighting data shows weak thunderstorm near Bemidji and
there is a subtle convergence zone that may favor more coverage
in line with CAMs (but this would be weaker due to less
instability). Overall, coverage/timing seemed reasonable and in
line with current trends, so no major changes seemed warranted at
this time.
&&
.SHORT TERM...(This evening through Monday)
Issued at 247 PM CDT Sun May 27 2018
Convective placement and timing are the main impacts for the
evening and overnight then again late tomorrow afternoon and
evening. This afternoons weak activity in the central valley has
continued to produce cloud cover across the central and southern
valley limiting max temps. Its also limited instability across the
FA. Latest mesoanalysis shows strong capping across the southern
FA with ML CAPE values near 1000J/kg. As clearing and SFC low
gradually nose into the SE FA guidance suggests ML CAPE of 2000 to
3000J/KG will develop in the SE ND by 7pm. CAMS continue to show
showers and storms developing in the 01 to 04Z time frame along
the Lisbon to Fargo To Park Rapids line. Will highlight the
highest chances through this area along the midlevel baroclinic
and convergence zone. Chances for severe storms remain low with
storms capable of hail up to an inch and wind gusts to 60mph in SE
ND this evening.
Showers and storms will be ending through the overnight as the
best forcing and potential for organized convection lifts north
out of the western SD west of the FA into west and central ND.
With western activity more cloud cover is expected similar to
today keeping temps of bit cooler than previously forecast with
highs in the low 80s and upper 70s for most. The far south will
see upper 80s and low 90s potential.
.LONG TERM...(Monday night through Sunday)
Issued at 247 PM CDT Sun May 27 2018
Monday night through Wednesday... Cooling trend from the hot
weekend with a return to near normal temperatures on Wednesday.
The chances for rain showers and thunderstorms continue through
Wednesday. This is driven by a surface low and upper trough that
are expected to move across the Dakotas. During this period the
Storm Prediction Center has eastern North Dakota and much of
Minnesota in a marginal risk for severe weather. There is quite a
bit of uncertainty in the severe potential for this period because
of the potential for convection in earlier periods. There are
areas of favorable shear and instability in the models but this
could change if earlier convection stabilizes the atmosphere.
Thursday through Sunday... A break in the active weather is
expected on Thursday as upper level ridging sets in before a
more active period returns for the next weekend. The GFS has
precipitable water anomalies of near an inch at times for this
next weekend so it could be quite wet. Temperatures will warm up
again Thursday and Friday before cooling back towards normal for
next weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 629 PM CDT Sun May 27 2018
VFR conditions should prevail through the TAF period. Primary
concern will be potential for showers or even thunderstorms.
Better chances will be at KFAR and KBJI this evening, but can't
be ruled out across the rest of eastern ND/northwest MN. After any
activity winds down late tonight (roughly 06-08Z) we expect a lull
in activity, with chances returning again during the later part of
the TAF period on Monday (not enough confidence to add to TAFs for
the later part of the TAF period).
Northeast winds will generally remain below 10kt through tonight,
with gusts during the day Monday 15-20kt.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...DJR
SHORT TERM...JK
LONG TERM...NC
AVIATION...DJR
Hazardous weather outlook, May 27, 2:55 AM CST, 17 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
355 AM CDT Sun May 27 2018
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
355 AM CDT Sun May 27 2018
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Thunderstorms will move through the region during the morning
hours. This area of storms will be mainly sub severe, with wind
gusts up to 50 mph the main impact.
Strong to severe thunderstorms are possible this evening and
overnight across parts of the region. Coverage of these storms may
be limited, with hail around 1 inch and wind gusts up to 60 mph
the main impacts.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There will be periods of thunderstorm activity during the first half
of the work week and another period from late in the week through
next weekend. The best chance for any severe weather will be late
Monday afternoon and evening, however exact timing and location is
still uncertain. At the current time, southeastern North Dakota
would have the best chance for severe storms Monday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this evening.
In the hours before
Special weather statement, May 27, 8:25 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
925 PM CDT SUN MAY 27 2018
MNZ023-024-028-280300-
East Becker MN-South Clearwater MN-Hubbard MN-
925 PM CDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUBBARD...NORTHEASTERN
BECKER AND SOUTHEASTERN CLEARWATER COUNTIES UNTIL 1000 PM CDT...
At 925 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wilkinson to near Two Inlets. Movement was
east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Laporte and Benedict around 930 PM CDT.
Lake George, Camp Wilderness and Emmaville around 955 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4704 9467 4700 9551 4729 9517 4736 9467
4732 9467 4732 9466
TIME...MOT...LOC 0225Z 261DEG 27KT 4722 9465 4707 9528
DJRThunderstorm Wind, Hubbard
- When
- May 27, 8:50 PM CST
- Where
- Hubbard County, 8.7 mi WSW of Lake George
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.150, -95.170
A few small poplar trees and some larger branches were blown down near the intersection of highways 113 and 71. A few minutes of dime sized hail also fell.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Maryland, May 27 to 28, 20181 death · $22 million · 33 events
- Hail and Damaging Winds in Michigan, May 27, 20181 death · 1 injured · $46,000 · 1 in hail · 5 events
- Flash Flooding and Heavy Rain in Virginia, May 27 to 28, 2018$1.5 million · 6 events
- Tornadoes and Hail in Wyoming, May 27, 2018EF2 · 13 events
- Flash Flooding in West Virginia, May 27, 2018$255,000 · 3 events
- Wildfire in Texas, May 27 to 29, 2018$150,000 · 1 event
- Hail and Damaging Winds in Wyoming, May 27, 2018$75,000 · 1.75 in hail · 7 events
- Damaging Winds in Kentucky, May 27, 2018$56,000 · 55 kt wind · 3 events
- Flooding and Hail in Texas, May 27, 20182.75 in hail · 24 events
- Tornado and Hail in Illinois, May 27, 2018$15,000 · EF0 · 6 events
- Flash Flooding in New Jersey, May 27, 201813 events
- Hail and Damaging Winds in Kansas, May 27, 2018$1,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749284.